Michigan, 2017Heavy Rain in Michigan, June 18 to 19, 2017
June 18 to 19, 2017 · NWS MQT · 1 event in 1 county or zone
Showers and thunderstorms forming along a frontal boundary produced heavy rain in the Grand Marais area from the 18th into the morning of the 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms forming along a frontal boundary produced heavy rain in the Grand Marais area from the 18th into the morning of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 18, 6:46 AM EST, 14 minutes earlier.
Area forecast discussion, Jun 18, 6:46 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
746 AM EDT Sun Jun 18 2017
.SHORT TERM...(Today and tonight)
Issued at 331 AM EDT SUN JUN 18 2017
Upper level trough in process of deepening across western Great
Lakes this morning. Associated sfc low northern WI to cntrl Upr
Michigan has been ragged most of the night but should begin to
deepen through the morning as stronger shortwave upstream arrives.
Rain with some embedded thunder has become widespread over most of
west and northern WI and recently into southwest Upper Michigan in
area of strongest pva and increasing h85-h5 fgen on cyclonic side of
deepening sfc-h85 low. Rest of forecast area is dry attm but there
is some patchy fog with humid airmass lingering overhead. Dense fog
is lurking over Lk Superior with ship obs off Keweenaw and Grand
Marais reporting vsby blo 0.5 mile as of 06z.
A wet day is in store for much of Upper Michigan as widespread rain
continues to expand over cntrl forecast area through the morning and
eventually makes it to the eastern forecast area this aftn. Rain
will begin to taper in the aftn over west but cyclonic N-NW flow on
west side of sfc low along with persistent h85-h5 fgen should keep
widespread rain going especially over north central even until mid
aftn. PWATs up to 1.25 inches will get squeezed out over parts of
west and central forecast area into rain amounts by late today of
possibly over 1 inch. Best chance for thunder will be over scntrl
and east. Could see marginally strong convection try to form this
morning far scntrl 10-12z and then lifting across eastern forecast
area through 15z. That area is ahead of main punch of shortwave dry
slot leading to steeper lapse rates, along north edge of mucape
gradient with mucape up to 1000 j/kg, and in area of effective shear
up to 40 kts and 0-1km shear near 20 kts. Majority of high res
models indicate some stronger cells could develop so will have to
keep aware of that possibility. Later today could also see
additional storms try to form vcnty of sfc low as it lifts across
eastern forecast area. Effective shear over 30 kts will have shifted
east of that area and even sfc based cape should be mainly less than
500j/kg. Even if there are storms this aftn they should not be
strong with heavy downpours and lightning the main hazards.
Meanwhile, as winds shift off Lk Superior behind the low, expect
temps to slowly fall or become steady in the upper 50s to around 60
through the day especially over the west and north central. Dense
fog over Lk Superior will also try to advect onshore. Not sure on
coverage so for now just kept it as areas of fog along the shore
whereever the winds are forecast to become onshore. Highs today will
be warmest over south central where it could reach 70 before temps
start to fall late in the day.
Tonight the main shortwave trough and sfc low move east so there
should be a lull in showers late evening to early overnight. Showers
will increase late tonight as another shortwave and a reinforcing
cold front cross the area. Cannot rule out rumble of thunder as mid
level lapse rates increase over 6c/km but chances for thunder
overall look lower than we have seen recently. Fog may linger near
Lk Superior, especially east of Munising. Lows in the upper 40s to
mid 50s.
.LONG TERM...(Monday through Saturday)
Issued at 312 AM EDT SUN JUN 18 2017
Upper air pattern consists of a 500 mb ridge in the western U.S.
with a deep trough in the Mississippi River Valley and upper Great
Lakes region 12z Mon. This trough remains through Tue over the area
as the ridge moves into the Rockies and then the ridge starts to get
flattened over the Rockies Tue night with the ridge shifted to the
desert sw 12z Wed. Nam shows some weak 850-500 mb q-vector
convergence 12z Mon through 00z Wed with deeper moisture remaining
through then. Will be dry then for Tue night and overall, did not
make too many changes to the going forecast.
In the extended, ECMWF and GFS show a 500 mb ridge over the desert
sw and southern Rockies with troughing across most of Canada and the
westerlies across the northern U.S. 12z Wed. Troughing moves in the
northern plains 12z Thu and moves into the upper Great Lakes 12z Fri
which lasts through Sat. Upper troughing remains over the area into
Sun. Temperatures look to be mostly below normal for this forecast
period along with continued unsettled weather for most of the period
as well.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 746 AM EDT SUN JUN 18 2017
Showers will continue into this afternoon at the TAF sites as low
pressure over central Upper Michigan drifts over eastern Upper
Michigan. Conditions have been slow to deteriorate but do expect
them to become more prevailing LIFR/IFR as rain continues to
saturate low-levels and northerly/onshore flow from Lake Superior
develops on backside of the low pressure system. Conditions will
improve more significantly to VFR at IWD this aftn as rain ends
there but will be slower to improve at CMX and SAW with showers
hanging on until later afternoon. Conditions will generally be
MVFR at all the TAF sites tonight.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 331 AM EDT SUN JUN 18 2017
Warm/moist air and some rain has resulted in dense fog forming this
morning over parts of Lk Superior. Expect areas of fog to persist
into tonight. Overall winds should stay 20 kts or less through
this week. However with winds shifting to the northwest today
into tonight, even 15-20 kt winds will help build waves along the
Lake Superior shoreline, especially east of Marquette.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JLA
LONG TERM...07
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Jun 18, 3:17 AM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
417 AM EDT Sun Jun 18 2017
MIZ001>007-009>014-084-085-191200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
417 AM EDT Sun Jun 18 2017 /317 AM CDT Sun Jun 18 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today across central upper
Michigan. Some storms may produce small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
More thunderstorms are possible Monday, especially during the
afternoon hours across the south central.
There is also a chance of thunderstorms late Wednesday into
Wednesday night. Some of the storms could be strong Wednesday
evening across the west.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or strong
winds from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-191200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
417 AM EDT Sun Jun 18 2017 /317 AM CDT Sun Jun 18 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
There is a small chance for thunderstorms this morning along the
south shore of Lake Superior, mainly to the east of Marquette.
Some storms may produce small hail and gusty winds.
Fog may be dense at times through this morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is also a chance of thunderstorms late Wednesday into
Wednesday night. Some of the storms could be strong.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-191200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
417 AM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today. Some storms may produce
small hail and gusty winds.
Fog may be dense at times.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
More thunderstorms are possible Monday, especially during the
afternoon hours. There is also a chance of thunderstorms Wednesday
night. Some of the storms could be strong.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Special weather statement, Jun 18, 5:25 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
625 AM EDT SUN JUN 18 2017
MIZ013-181130-
Delta MI-
625 AM EDT SUN JUN 18 2017
...Strong thunderstorm will affect Escanaba through 7 AM EDT...
At 623 AM EDT, Doppler radar was tracking a strong thunderstorm near
Escanaba, moving northeast at 25 mph.
Frequent lightning, heavy rain, small hail and wind gusts to 30 mph
will be possible with this storm.
Locations impacted include...
Escanaba, Gladstone, Rapid River, Ford River, Brampton, Ensign,
Perkins and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is occurring with this
storm. Stay inside or in a vehicle until this storm has passed.
&&
LAT...LON 4566 8723 4599 8709 4585 8666 4560 8697
4562 8706 4559 8709 4559 8710
TIME...MOT...LOC 1023Z 213DEG 20KT 4570 8714
JLAHeavy Rain, Alger
- When
- June 18, 7:00 AM EST to June 19, 7:00 AM EST
- Where
- Alger County, 1.17 mi SE of Grand Marais
- Property damage
- $4,000
- Reported by
- COOP Observer
- Coordinates
- 46.660, -85.960
The observer in Grand Marais reported several gravel and dirt highways washed out from heavy rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 18, 2017$2.8 million · 1 event
- Damaging Winds in New York, June 18, 2017$277,000 · 50 kt wind · 26 events
- Flash Flooding and Damaging Winds in Tennessee, June 18, 2017$202,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2017$127,000 · 53 kt wind · 8 events
- Damaging Winds in Ohio, June 18, 2017$91,000 · 50 kt wind · 11 events
- Damaging Wind in Kentucky, June 18, 2017$125,000 · 74 kt wind · 1 event
- Damaging Winds in New York, June 18, 2017$44,000 · 60 kt wind · 11 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 18, 2017$30,000 · 1 in hail · 15 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 9 events
- Damaging Wind in Missouri, June 18, 2017$25,000 · 65 kt wind · 1 event
- Excessive Heat in Arizona, June 18 to 25, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709822.